Estimates suggest that more than 70% of patients receiving chemotherapy will experience at least some level of chemotherapy-induced nausea and vomiting (CINV) (Rogers & Blackburn, 2010). For patients, CINV is among the most feared and distressing side effects, yet many healthcare providers underestimate the toll its severity and therefore manage it inadequately (Hawkins & Grunberg, 2009).
Uncontrolled or poorly controlled CINV can cause patients to be malnourished, be dehydrated, have electrolyte imbalances, or experience physical and mental deterioration. In extreme cases, patients may choose to discontinue beneficial chemotherapy because of this side effect (Hawkins & Grunberg, 2009).
Risk Factors for CINV
Patient characteristics and the chemotherapy regimen both contribute to the risk of developing CINV. Nausea and vomiting are more likely to occur in patients who (Hawkins & Grunberg, 2009)
- Are younger
- Have a history of low or no alcohol consumption
- Are female
- Had a history of morning sickness during pregnancy
- Are prone to motion sickness
- Have had chemotherapy previously.
Different types of chemotherapy have different potential for causing CINV in patients. Regimens can be classified as highly (HEC) or moderately emetogenic chemotherapy (MEC), low potential, or minimal risk. HEC causes CINV in more than 90% of patients and includes the following drugs (Hawkins & Grunberg, 2009).
- Cyclophosphamide (> 1,500 mg/m3)
MEC regimens cause CINV in patients 30%–90% of the time and include the following drugs (Hawkins & Grunberg, 2009).
- Cytarabine (> 1 g/m2)
Patients on low potential regimens develop CINV 10%–30% of the time when taking the following drugs.
- Cytarabine (< 100 mg/m2)
- Mitomycin C
Minimal risk regimens cause CINV less than 10% of the time and include the following drugs (Hawkins & Grunberg, 2009).
- Vinca alkaloids
Pathophysiology of CINV and How It Corresponds to Treatment
In 2008, Hawkins and Grunberg (2009) conducted a roundtable discussion with an expert panel of healthcare practitioners to assess providers’ knowledge gaps in the incidence and treatment of CINV. One of the key findings revealed that oncology nurses needed to be better educated in the pathophysiology of CINV, including the many pathways that lead to nausea and vomiting. A better understanding of this will help nurses understand why various antiemetics are used, especially in combination, and will help them explain this to patients. The panel predicted that patients who understood why each antiemetic was being used (targeted to different pathways) would better adhere to treatments.
Acute CINV: Acute CINV occurs within 24 hours after a patient receives chemotherapy. Scientists believe that acute CINV is mediated by serotonin pathways; therefore, a 5-HT3 receptor antagonist and a corticosteroid is the most effective combination to prevent it. Dexamethasone is the most commonly used corticosteroid, followed by methylprednisolone. Side effects of corticosteroids can include insomnia, euphoria, anxiety, facial flushing, and pharyngeal or perineal itching (Hawkins & Grunberg, 2009).
5-HT3 receptor antagonists include granisetron, ondansetron, palonosetron, and dolasetron. These medications are associated with very mild side effects such as headache and constipation. Clinical trial data have shown that all four drugs have comparable efficacy in acute CINV. However, the drugs can also be used for delayed CINV, and three separate studies have demonstrated that palonosetron is more effective than ondansetron and dolasetron for this use (Hawkins & Grunberg, 2009).
Delayed CINV: Delayed CINV occurs more than 24 hours after chemotherapy administration and is mediated by the substance P pathway (Hawkins & Grunberg, 2009). Delayed CINV is often the least well-managed type of nausea and vomiting; researchers theorize that this is because it occurs after a patient has returned home rather than in the clinic where it can be observed, so healthcare providers may underestimate its extent (Rogers & Blackburn, 2010).
The most effective treatment for delayed CINV is the combination of a 5-HT3 receptor antagonist, a corticosteroid, and a neurokin-1 (NK1) antagonist. The addition of the NK1 antagonist to the standard therapy has been found to be significantly more effective than standard therapy alone (5-HT3 antagonist plus corticosteroid), and its use is recommended by American Society of Clinical Oncology and National Comprehensive Cancer Center guidelines (Hawkins & Grunberg, 2009; Rogers & Blackburn, 2010).
NK1 antagonists include aprepitant, fosaprepitant, and casopitant (Hawkins & Grunberg, 2009). NK1 antagonists can be expensive but are very effective for delayed CINV, so the benefit usually outweighs the cost. Healthcare providers should be aware that NK1 antagonists can alter metabolism of certain drugs that use the CYP3A4 pathway (e.g., docetaxel, paclitaxel, etoposide) and can reduce the effectiveness of warfarin and oral contraceptives (Rogers & Blackburn, 2010).
Anticipatory CINV: This form of CINV is a learned response that occurs after a patient’s CINV has been poorly controlled in the past. It is triggered by tastes, odors, sights, thoughts, or anxiety, but not the chemotherapy itself, so the usual CINV antiemetics do not provide relief. Anticipatory CINV can be managed with behavioral therapy or benzodiazepines (Hawkins & Grunberg, 2009).
Breakthrough CINV: Breakthrough CINV is nausea and vomiting that occurs despite antiemetic therapy; it is managed with rescue medications such as dopamine receptor antagonists (e.g., metoclopramide, prochlorperazine, haloperidol), benzodiazepines (e.g., lorazepam), 5-HT3 receptor antagonists, cannabinoids (e.g., nabilone, dronabinol, levonantradol), or novel agents (e.g., olanzapine). Dopamine receptor antagonists’ side effects include sedation, orthostatic hypotension, and increased risk of extrapyramidal effect. The cannabinoids act against the CB1 receptor and are associated with dry mouth, ataxia, dizziness, sedation, confusion, distortion of perception, and mood changes (e.g., euphoria, dysphoria) (Hawkins & Grunberg, 2009).
Alternative Delivery Options and Treatments
Researchers are looking at new ways to deliver some of the antiemetics mentioned previously. The 5-HT3 receptor antagonist granisetron is available orally and now as a transdermal patch. Studies have shown that the patch, which is placed on a patient’s skin 24-48 hours before chemotherapy, is just as effective as the oral capsule, which will be beneficial for patients who are unable to swallow pills (Hawkins & Grunberg, 2009).
Metoclopramide, ondansetron, and granisetron are also being studied for intranasal delivery. All are in early-stage or rat studies, but so far results have shown that the delivery system is feasible. Intranasal delivery has the added benefit of rapid, high-systemic drug absorption for emergency treatment of severe breakthrough CINV (Hawkins & Grunberg, 2009).
In an effort to help manage a variety of conditions, nearly 40% of Americans are turning to complementary or alternative medicine (CAM). That percentage is expected to be higher in patients with serious illnesses such as cancer. Several CAM therapies are reportedly used for CINV, such as consumption of ginger, acupressure, and biofeedback. Although healthcare providers may be skeptical about CAM’s effectiveness, the fact remains that patients with cancer are using these treatments. Oncology nurses should be aware of the treatments patients are using, ask patients about their use during assessments, and be prepared to answer patients’ questions about CAM (Bell, 2010).
Evidence-based research supports the effectiveness of P6 acupressure for CINV and electroacupuncture for nausea and vomiting (Bell, 2010). The ONS Putting Evidence Into Practice materials, which have synthesized the research from reliable studies, indicate that acupressure, acupuncture, guided imagery, music therapy, and progressive muscle relaxation are all likely to be effective for CINV.
As the first line of contact for patients with cancer experiencing CINV, oncology nurses play a critical role in ensuring this distressing side effect is managed effectively. For more information on the nurse’s role in CINV management, refer to the full articles by Hawkins and Grunberg (2009), Rogers and Blackburn (2010), and Bell (2010).
Bell, R.M. (2010). A review of complementary and alternative medicine practices among cancer survivors. Clinical Journal of Oncology Nursing, 14, 365-370. doi: 10.1188/10.CJON.365-370
Hawkins, R., & Grunberg, S. (2009). Chemotherapy-induced nausea and vomiting: Challenges and opportunities for improved patient outcomes. Clinical Journal of Oncology Nursing, 13, 54-64. doi: 10.1188/09.CJON.54-64
Rogers, M.P., & Blackburn, L. (2010). Use of neurokinin-1 receptor antagonists in patients receiving moderately or highly emetogenic chemotherapy. Clinical Journal of Oncology Nursing, 14, 500-504. doi: 10.1188/10.CJON.500-504